Tennessee, 2011

Hail and Damaging Winds in Tennessee, April 26, 2011

April 26, 2011 · NWS OHX · 13 events in 9 counties and zones

During the early morning hours on Tuesday, April 26th, a line of showers and thunderstorms moved into central and eastern portions of Middle Tennessee. Some of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage events in six counties, and large hail reported in another county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the early morning hours on Tuesday, April 26th, a line of showers and thunderstorms moved into central and eastern portions of Middle Tennessee. Some of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage events in six counties, and large hail reported in another county. In the late evening, a severe thunderstorm develped over Perry County, resulting in a thunderstorm wind damage and large hail event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 25, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 25, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 PM CDT MON APR 25 2011

.UPDATE...FOR 06Z TAFS.

&&

.AVIATION...CONVECTIVE LINE WILL BE THE WEATHER MAKER TONIGHT.
SPEED OF LINE INDICATES IT SHOULD AFFECT KBNA BY 07Z AND WHAT IS
LEFT OF THE LINE WILL AFFECT KCSV BY 10Z. EXPECT VFR-MVFR CONDITIONS
PRIOR TO THE LINE ARRIVING AND THEN MOSTLY IFR-MVFR CONDITIONS
AFTER THE LINE ARRIVES. ALSO EXPECT STRONG TO SEVERE WINDS IN AND AROUND
TSTMS...MAINLY FOR KBNA...MUCH LESS SO FOR KCSV. STEADY STATE SFC
WINDS WILL CONTINUE OUT OF THE SOUTH AT 10-20 MPH TONIGHT AND THEN
INCREASE TOMORROW MORNING TO 15-30 MPH OUT OF THE SOUTH. EXPECT
IMPROVEMENT OF CIGS/VSBYS LATE TOMORROW MORNING AFTER THE LINE HAS
WEAKENED. AWAITING THE NEXT INSTALLMENT OF SEVERE WEATHER FOR TUE
NGT-WED.

&&

.PREV DISCUSSION... /ISSUED 1100 PM CDT MON APR 25 2011/

MESOSCALE UPDATE...
LINE OF SVR STORMS MOVG INTO W TN. LINE EXPECTED TO PUSH INTO THE
TN RVR AREA SHORTLY AFTER MIDNIGHT. ATM ACR MID TN IS MORE STABLE
WITH A GRADUAL WEAKENING OF LINE EXPECTED. HOWEVER SOME AREAS IN
W MID TN EXPECTED TO GET STRONG TO DAMAGING WINDS NEXT 1-3 HRS.

PREV DISCUSSION... /ISSUED 522 PM CDT MON APR 25 2011/

MESOSCALE UPDATE...
MID TN IN A LULL BTW SYSTEMS. SMALL SYS THAT CLIPPED STEWART-
MONTGOMERY CO AROUND 4 PM LIFTED N OF THE AREA WITH DRIER AIR
WORKING IN BEHIND IT. LAPS DATA SHOWS HIGHER SHEAR/DESTAB WEST OF
THE COUNTY WARNING AREA. CANCELLED SEVERE TSTM WATCH #203 FOR MID
TN.

NEXT ROUND OF STORMS DEVELOPING IN AR ATTM. SYS WL MOVE INTO MID
TN AFT MIDNIGHT WITH 1-2 INCHES OF RAINFALL EXPECTED THRU TUE
MORN. SLGT RISK OF SEVERE STORMS ON TRACK.

PREV DISCUSSION... /ISSUED 343 PM CDT MON APR 25 2011/

SHORT TERM...THE SHOWERS AND THUNDERSTORMS THAT OCCURRED OVER WESTERN
PARTS OF THE MID STATE EARLY TODAY FIZZLED OUT AS THEY MOVED
EASTWARD. HOWEVER, ANOTHER CLUSTER OF STORMS DEVELOPED OVER WESTERN
TENNESSEE EARLY IN THE AFTERNOON AND STARTED PUSHING INTO
NORTHWESTERN COUNTIES BY 330 PM. SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR A LARGE PART OF THE MID STATE, THAT RUNS
UNTIL 8 PM CDT, INCLUDING THE NASHVILLE METRO AREA. THESE SHOWERS AND
STORMS ARE EXPECTED TO MOVE ACROSS AN AREA THAT RECEIVED BETWEEN 1
AND 2 INCHES OF RAIN YESTERDAY...AND SIMILAR AMOUNTS COULD OCCUR
THIS AFTERNOON.

ANOTHER ROUND OF SHOWERS AND STORMS WILL PUSH ACROSS THE MID STATE
LATE TONIGHT AND TUESDAY BRINGING ALONG MORE LOCALLY HEAVY RAINS.

HAVE ISSUED A FLASH FLOOD WATCH FOR A PRETTY GOOD-SIZED PORTION OF
NORTHERN MIDDLE TENNESSEE FROM THIS AFTERNOON THROUGH WEDNESDAY
EVENING. THIS IS THE SAME AREA THAT RECEIVED THE LOCALLY HEAVY
RAINS ON SUNDAY...AND ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE
INCREASED RUN OFF AND THE POSSIBILITY FOR FLASH FLOODING.

EXPECT MORE THUNDERSTORMS TO ERUPT OVER WESTERN TENNESSEE TUESDAY
AFTERNOON AND PUSH INTO WESTERN PARTS OF OUR FORECAST AREA BY
SUNSET TOMORROW. SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE
THROUGH TUESDAY NIGHT, WITH A SIGNIFICANT SEVERE WEATHER
OUTBREAK...INCLUDING TORNADOES...STILL EXPECTED ON WEDNESDAY, AS A
STRENGTHENING LOW PRESSURE AREA MOVES NORTHEASTWARD FROM NORTHERN
ARKANSAS INTO EAST-CENTRAL INDIANA BY 0OZ, THU. SPC HAS PLACED
MUCH OF THE MID STATE UNDER A MODERATE RISK FOR SEVERE
THUNDERSTORMS FOR WEDNESDAY.

STILL LOOKS LIKE A SIGNIFICANT RAIN EVENT COMING UP OVER THE NEXT
THREE DAYS, WITH RAINFALL TOTALS RANGING FROM 2 TO 3 INCHES OVER
EASTERN AREAS TO BETWEEN 5 AND 7 INCHES ACROSS THE NORTHWEST.
EXPECT LOCALIZED FLOODING TO BECOME LIKELY BY WEDNESDAY OVER MUCH
OF THE MID STATE, AS REPEATED ROUNDS OF THUNDERSTORMS MOVE
THROUGH.

LONG TERM...MOSTLY DRY WEATHER IS FORECAST FOR THURSDAY AND
FRIDAY, AS HIGH PRESSURE BUILDS IN ACROSS THE TENNESSEE VALLEY.
ANOTHER COLD FRONT, WITH THUNDERSTORMS AND HEAVY RAIN, IS EXPECTED
BY SATURDAY NIGHT AND SUNDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING
FOR TNZ011-032>034-065-066-078>080.

FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR TNZ005>010-
022>031-056>064-075-077-093>095.

&&

18
Hazardous weather outlook, Apr 25, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON APR 25 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-261000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON APR 25 2011

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
FOR LOCATIONS GENERALLY ALONG AND WEST OF A WAYNESBORO TO SPRINGFIELD
LINE. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE MID STATE THROUGH TUESDAY NIGHT. MAIN CONCERNS
WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE ISOLATED
TORNADOES...DAMAGING WINDS...AND LARGE HAIL.

A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALMOST ALL OF THE MID
STATE ON WEDNESDAY. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT
DEVELOP WILL BE ISOLATED TORNADOES...DAMAGING WINDS...AND LARGE
HAIL.

FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...A FLASH FLOOD WATCH
IS IN EFFECT FOR HEAVY RAINFALL. RAINFALL AMOUNTS WILL RANGE FROM
TWO TO FIVE INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Apr 25, 11:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     BIG SANDY               36.23N 88.09W
04/26/2011                   BENTON             TN   PUBLIC

            TREES BLOWN DOWN NEAR TOWN OF BIG SANDY.

&&

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 26, 12:00 AM CST
Where
Perry County, 0.86 mi E of Beardstown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.721, -87.805

Trees were blown down onto Old Beardstown Road.

Thunderstorm Wind, Montgomery

When
April 26, 12:04 AM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.560, -87.350

Television Station Channel Five in Nashville reported that a SKYNET Sensor in Clarksville measured a 60 MPH peak wind gust.

Thunderstorm Wind, Perry

When
April 26, 12:05 AM CST
Where
Perry County, 0.18 mi NNW of Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.622, -87.851

Trees were blown down on Lick Creek Road.

Thunderstorm Wind, Montgomery

When
April 26, 12:05 AM CST
Where
Montgomery County, 1.49 mi SSW of St Bethlehem
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.560, -87.310

A roof was blown off a building near intersection of Madison Street and Memorial Drive in Clarksville. Specific details on what type of building it was were unknown.

Thunderstorm Wind, Dickson

When
April 26, 12:10 AM CST
Where
Dickson County, 0.76 mi NW of Colesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.077, -87.361

Several trees were blown down near the intersection of North Hummingbird Lane and U.S. Highway 70 near the city of Dickson.

Thunderstorm Wind, Cheatham

When
April 26, 12:15 AM CST
Where
Cheatham County, 2.07 mi ENE of Poplar Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.396, -87.089

Several trees were blown down near intersection of Old Clarksville Pike and Bethel Road.

Thunderstorm Wind, Robertson

When
April 26, 12:50 AM CST
Where
Robertson County, Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.500, -86.880

Numerous trees were blown down across the county.

Hail, Lawrence

When
April 26, 1:05 AM CST
Where
Lawrence County, 0.56 mi E of Dunn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.200, -87.340

Thunderstorm Wind, Maury

When
April 26, 1:07 AM CST
Where
Maury County, 1.99 mi SE of Armour Vlg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.613, -87.141

Several trees were blown down near the intersection of U.S. Highway 412 and Zion Road.

Thunderstorm Wind, Giles

When
April 26, 1:25 AM CST
Where
Giles County, 1.19 mi SSW of Pulaski
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.186, -87.032

Several trees were blown down on U.S. Highway 31 near Pulaski.

Thunderstorm Wind, Davidson

When
April 26, 1:30 AM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.170, -86.780

Several reports of trees downed across the county including one tree downed on a house. Specific details concerning any damage to the house and associated costs were unknown.

Thunderstorm Wind, Perry

When
April 26, 9:50 PM CST
Where
Perry County, 0.89 mi SE of Linden
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
35.610, -87.840

Structures damaged and trees were downed in Linden. Specific details concerning the amount and type of structures and associated damage cost were unknown.

Hail, Perry

When
April 26, 9:55 PM CST
Where
Perry County, 0.89 mi SE of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -87.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301531, 294328, 301536, 301540, 301546, 301552, 301574, 291679, 301580, 301589, 301601, 301604, 291677.